Alert archive / Texas / Tornado Warnings in 2005
Tornado Warning 18, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 29, 2005, 10:48 PM CDT for Galveston County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2005, 10:48 PM CDT (03:48 UTC)
- Expired
- May 29, 2005, 11:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Galveston County, TX
The radar
The Houston radar (KHGX), 32 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHGX 300348
TORHGX
TXC167-300430-
/O.NEW.KHGX.TO.W.0018.050530T0348Z-050530T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1048 PM CDT SUN MAY 29 2005
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
GALVESTON COUNTY IN SOUTHEAST TEXAS
* UNTIL 1130 PM CDT
* AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO
WAS LOCATED NEAR HILLCREST...MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
DICKINSON...
TEXAS CITY...
BACLIFF...
CRYSTAL BEACH...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR SOUTHEAST TEXAS.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 2954 9438 2942 9475 2942 9475 2953 9458
2957 9442 2959 9442 2956 9491 2955 9493
2952 9486 2953 9493 2946 9494 2937 9488
2932 9512 2946 9522 2956 9493 2960 9440
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 29, 9:30 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 29, 9:30 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
930 PM CDT SUN MAY 29 2005
.UPDATE...
A STATIONARY FRONT WAS LOCATED ACROSS SE TX THIS EVENING...MAINLY
ALONG THE INTERSTATE 10 CORRIDOR. WATER VAPOR SHOWED ONE
SHORTWAVE TROUGH MOVING OVERHEAD AND COULD SEE ANOTHER APPROACHING
FROM NORTHERN MEXICO. AM EXPECTING STORMS TO CONTINUE DEVELOPING
GIVEN THE DIFFLUENT FLOW AT 300 AND 200 MB AND THE HIGH PW/S ALONG
AND SOUTH OF THE BOUNDARY. SOME OF THE GPS PW/S RANGED FROM 1.8
ALONG THE BOUNDARY TO 2.1 AT GALVESTON BAY.
THUS...ISSUED A FLOOD WATCH FOR TONIGHT THROUGH 12Z MONDAY.
RAINFALL POTENTIAL OF 2 INCHES IS POSSIBLE WITH SOME ISOLATED
AMOUNTS OF 3 TO 5 INCHES DUE TO TRAINING.
PL-40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...
FLOOD WATCH FROM 7 PM SUNDAY UNTIL 7 AM MONDAY FOR THE FOLLOWING
ZONES...AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
JACKSON...LIBERTY...MATAGORDA...MONTGOMERY...POLK...SAN
JACINTO...WALKER...WALLER...WASHINGTON...AND WHARTON.
TORNADO WATCH FROM 7 PM SUNDAY UNTIL 11 PM SUNDAY FOR THE
FOLLOWING ZONES...AUSTIN...BRAZORIA...BRAZOS...BURLESON...
CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
WALKER...WALLER...WASHINGTON...AND WHARTON.
GM...
TORNADO WATCH FROM 7 PM SUNDAY UNTIL 11 PM SUNDAY FOR THE
FOLLOWING ZONES...GALVESTON BAY...AND MATAGORDA BAY.
&&Hazardous weather outlook, May 29, 12:29 PM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1229 PM CDT SUN MAY 29 2005 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-301200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 1229 PM CDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL TEXAS THIS AFTERNOON AS A MID AND UPPER LEVEL DISTURBANCE MOVES EASTWARD ACROSS THE STATE. THIS ACTIVITY IS EXPECTED TO SPREAD EASTWARD AS THE AFTERNOON AND EVENING PROGRESSES. LARGE HAIL...STRONG DAMAGING WINDS AND TORNADOES ARE ALL POTENTIAL SEVERE WEATHER THREATS WITH THESE STORMS AS THEY MOVE INTO SOUTHEAST TEXAS LATER ON TODAY AND TONIGHT. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED TO BE COMMON LATE THIS AFTERNOON AND TONIGHT WITH ISOLATED AREAS POSSIBLY EXPERIENCING 3 TO 4 INCHES OF RAIN. A FLOOD WATCH MAY BE NEEDED FOR PORTIONS OF SOUTHEAST TEXAS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A SLOW MOVING MID AND UPPER LEVEL TROUGH OF LOW PRESSURE WILL SHIFT EAST AND MOVE OVERHEAD ON MONDAY. THIS FEATURE...COUPLED WITH A VERY MOIST AND UNSTABLE AIRMASS...WILL TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 29, 5:05 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 PM CDT SUN MAY 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL ROCK ISLAND 29.53N 96.57W
05/29/2005 1.75 INCH COLORADO TX LAW ENFORCEMENT
0425 PM HAIL COLUMBUS 29.70N 96.55W
05/29/2005 1.75 INCH COLORADO TX LAW ENFORCEMENT
0430 PM HAIL 7 W COLUMBUS 29.70N 96.67W
05/29/2005 1.00 INCH COLORADO TX LAW ENFORCEMENT
&&
PBLOODSpecial weather statement, May 29, 8:25 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 825 PM CDT SUN MAY 29 2005 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-300700- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 825 PM CDT SUN MAY 29 2005 ...NWS HGX WSR-88D RADAR HAS BEEN DOWN SINCE 817 PM CDT... OUR RADAR HAS INDICATED A HARDWARE FAILURE. AN ET HAS BEEN NOTIFIED AND IS ENROUTE. WILL NOTIFY ALL IF/WHEN SYSTEM IS RESTORED DURING THIS WEATHER EVENT. FOR THOSE VIEWING DATA ON THE WEB...THE LAKE CHARLES...LCH... CENTRAL TEXAS...GRK... AND CORPUS CHRISTIE... CRP... NWS RADARS ARE BEST FOR MONITORING ONGOING THUNDERSTORMS ACROSS SOUTHEAST TEXAS TONIGHT. READ
Special weather statement, May 29, 9:01 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 901 PM CDT SUN MAY 29 2005 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-300500- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 901 PM CDT SUN MAY 29 2005 ...NWS HGX WSR-88D RADAR BACK IN SERVICE... OUR ELECTRONICS TECHNICIAN HAS WORKED HIS MAGIC. AS OF 9 PM HGX WSR-88D RADAR IS ONCE AGAIN OPERATIONAL AND SHOULD BE UPDATING DATA ON WEBSITES. READ
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:11 PM CDT | Tornado Warning | HGX | Harris, Liberty | 34 min |
| May 29, 7:13 PM CDT | Tornado Warning | HGX | Austin, Colorado, Wharton | 33 min |
| May 29, 7:28 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend | 18 min |
| May 29, 7:45 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 48 min |
| May 29, 8:02 PM CDT | Flash Flood Warning | HGX | Liberty | 3 hr |
| May 29, 8:32 PM CDT | Special Marine Warning | HGX | 58 min | |
| May 29, 9:12 PM CDT | Flash Flood Warning | HGX | Harris | 3 hr |
| May 29, 9:53 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 52 min |
| May 29, 9:59 PM CDT | Special Marine Warning | HGX | 2 hr | |
| May 29, 10:30 PM CDT | Severe Thunderstorm Warning | HGX | Galveston | 60 min |
| May 29, 10:40 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Harris | 50 min |
| May 29, 11:38 PM CDT | Special Marine Warning | HGX | 2 hr | |
| May 30, 12:42 AM CDT | Special Marine Warning | HGX | 2 hr | |
| May 30, 1:36 AM CDT | Special Marine Warning | HGX | 114 min | |
| May 30, 2:38 AM CDT | Special Marine Warning | HGX | 67 min | |
| May 30, 3:32 AM CDT | Special Marine Warning | HGX | 58 min | |
| May 30, 6:49 PM CDT | Special Marine Warning | HGX | 86 min |
Nearby
Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.